Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 37, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Nov 18, 2003, 12:40 PM CST for Cullman County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 12:40 PM CST (18:40 UTC)
- Expired
- Nov 18, 2003, 1:30 PM CST
- In force
- 50 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 108 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 11:25 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 181840 TORHUN ALC043-181930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1239 PM CST TUE NOV 18 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 130 PM CST * AT 1236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES WEST OF GOOD HOPE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...BAILEYTON... CULLMAN...FAIRVIEW...GOOD HOPE...SOUTH VINEMONT AND WEST POINT. THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH OF THIS TORNADIC STORM...MOVE TO A BASEMENT OR STORM SHELTER...OR AN INTERIOR ROOM ON THE LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3410 8709 3392 8696 3426 8655 3429 8703 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 18, 11:58 AM CST, 42 minutes earlier.
Area forecast discussion, Nov 18, 11:58 AM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1158 AM CST TUE NOV 18 2003 .UPDATE... QUICK UPDATE HERE TO REMOVE MENTION OF TORNADO WATCH THAT WILL BE EXPIRING AT NOON. LARGE AREA OF MDT/HVY PCPN TO SLOWLY PUSH WEST TO EAST ACROSS THE AREA THROUGH THE EVENING HOURS. MAIN SEVERE THREAT HOLDING JUST TO OUR SOUTH THUS FAR...WITH THE BIGGEST CONCERN ACROSS OUR AREA BEING LOCALIZED FLOODING AND SOME GUSTY WINDS ACCOMPANYING THE MORE INTENSE PCPN. EXPECT TEMPERATURES TO HOLD STEADY IN THE MID/UPPER 60S FOR THE REMAINDER OF THE AFTN...AND WILL ADJUST DOWNWARD ACCORDINGLY. UPDATE OUT SHORTLY... && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH FOR N AL THIS AFTERNOON AND TONIGHT. TN...FLOOD WATCH FOR SOUTHERN MID TN THIS AFTERNOON AND TONIGHT. && MR
Hazardous weather outlook, Nov 18, 5:00 AM CST, 7 hours 40 minutes before
ALZ001>010-016-TNZ076-096-097-181900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE AHEAD OF A COLD FRONT DURING THE DAY. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS OVER 60 MPH AS THE SQUALL LINE PASSES THROUGH. ISOLATED TORNADOES MAY BE POSSIBLE IN ANY STORMS THAT DEVELOP AHEAD OF THE SQUALL LINE. HEAVY RAINFALL WILL ALSO BE A THREAT THIS AFTERNOON AND TONIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE COMMON...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THE HIGHER ELEVATIONS ACROSS NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE MAY ENHANCE RAINFALL AMOUNTS...AND RESULT IN RAPID RUNOFF INTO AREA CREEKS AND STREAMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE IN THE EARLY AFTERNOON FOR NORTHWEST ALABAMA...MOVING INTO THE I-65 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS WILL PUSH INTO NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE THIS EVENING AND EXIT THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... THE COLD FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING...BRINGING COOLER AND DRIER WEATHER FOR THE REMAINDER OF THE WORK WEEK. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED TODAY THROUGH TONIGHT. PB
In the hours before
Special weather statement, Nov 18, 11:58 AM CST, 42 minutes before
ALZ001>003-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1158 AM CST TUE NOV 18 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS NORTHWEST ALABAMA... AT NOON...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS MOVING ACROSS NORTHWEST ALABAMA. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS IS NORTHEAST AT 30 MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM INCLUDE RUSSELLVILLE...AND THE FLORENCE AND MUSCLE SHOALS AREAS. THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN ACROSS NORTHWEST ALABAMA. RAINFALL AMOUNTS UP TO 3/4 OF AN INCH ARE POSSIBLE IN SOME LOCATIONS. WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS...WATCHES...OR WARNINGS. 24
Special weather statement, Nov 18, 12:19 PM CST, 21 minutes before
ALZ004-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1219 PM CST TUE NOV 18 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS LAWRENCE COUNTY... AT 12:15 PM...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS MOVING ACROSS LAWRENCE COUNTY. MOVEMENT IS TO THE NORTHEAST AT 35 MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM INCLUDE MOULTON AND TOWN CREEK. THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN. RAINFALL AMOUNTS UP TO 3/4 OF AN INCH ARE POSSIBLE IN SOME LOCATIONS. WIND GUSTS UP TO 45 MPH CAN ALSO BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS...WATCHES...OR WARNINGS. 24
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 12:13 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Morgan | 47 min |
| Nov 18, 12:27 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence | 48 min |
| Nov 18, 12:55 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 65 min |
| Nov 18, 1:02 PM CST | Severe Thunderstorm Warning | HUN | Marshall | 58 min |
| Nov 18, 1:10 PM CST | Tornado Warning | HUN | Madison | 50 min |
| Nov 18, 1:25 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 50 min |
| Nov 18, 1:40 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 50 min |
| Nov 18, 2:16 PM CST | Tornado Warning | HUN | DeKalb | 29 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.